Colorado, 2004Winter Storm in Colorado, December 8 to 9, 2004
December 8 to 9, 2004 · NWS BOU · 2 events in 2 counties and zones
Heavy snow fell across parts of the north-central mountains. 5 inches at Lake Eldora.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy snow fell across parts of the north-central mountains. Snowfall totals included: 16 inches at the Colombine Snotel site, 12 inches at the Zirkel Snotel site, and 11.5 inches at Lake Eldora.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 8, 3:25 PM MST, 1 hour 35 minutes earlier.
Area forecast discussion, Dec 8, 3:25 PM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
325 PM MST WED DEC 8 2004
.SHORT TERM...PRESSURE GRADIENTS ACROSS THE STATE HAVE BEEN
INCREASING ALL AFTERNOON...IN ANTICIPATION OF THE APPROACHING
STORM. KGJT-KDEN GRADIENT IS OVER 8.5 MB AT 22Z. RADARS OVER NRN
UTAH AND SOUTHERN IDAHO SHOW THAT THE SYSTEM WILL EVENTUALLY BRING A
FAIR AMOUNT OF MOISTURE TO THE MOUNTAINS. MODEL GUIDANCE FROM BOTH
THE ETA AND GFS CONTINUE TO INDICATE A WINTER STORM EPISODE FOR THE
MOUNTAINS AND AN AMPLIFIED MOUNTAIN WAVE HIGH WIND EVENT ALONG THE
FOOTHILLS. A 140 KT UPPER LEVEL JET WILL BE DRIVING THE WHOLE
THING...WHICH IS AN INDICATOR FOR THE STRENGTH OF THE SYSTEM.
VERTICAL CROSS SECTIONS ACROSS THE STATE SHOW THAT BY 06Z THE WIND
PROFILE OVER THE FRONT RANGE WILL BE UNI-DIRECTIONAL WITH LITTLE
VERTICAL SHEAR. LAPSE RATES ALSO SHOW THE STABLE LAYER AT MOUNTAIN
TOP LEVEL AND THE WELL MIXED AIRMASS ABOVE THAT. WILL UPGRADE THE
HIGH WIND WATCH TO A HIGH WIND WARNING. STRONG WINDS WILL PROBABLY
CONTINUE THROUGH MUCH OF TOMORROW...SINCE PLAN VIEW FIELDS SHOW
NORTH CENTRAL COLORADO UNDER THE NOSE OF THE JET THROUGH 18Z
TOMORROW.
WILL ALSO UPGRADE THE WINTER STORM WATCH IN THE MOUNTAINS TO A
WINTER STORM WARNING. OROGRAPHIC SNOW MODEL OUTPUT YIELDS SNOW
AMOUNTS AROUND 6-10 INCHES OVERNIGHT. 700 MB WINDS ARE FORECAST TO
BE AROUND 40 KTS...SO OROGRAPHIC IMPACT WILL BE QUITE STRONG.
BESIDES THE SNOW FALLING...STRONG WINDS WILL LIKELY PRODUCE PLENTY
OF BLOWING AND DRIFTING SNOW. THE MAIN QUESTION FOR THE WARNING IS
WHEN THE SNOW WILL BEGIN IN OUR FORECAST AREA. BEST INDICATIONS
FROM CROSS SECTIONS ARE THAT DEEPER MOISTURE WILL NOT GET INTO OUR
MOUNTAINS UNTIL AROUND MIDNIGHT. THEREFORE...WILL RUN THE WARNING
FROM MIDNIGHT THROUGH TOMORROW.
.LONG TERM...THU NGT-SAT...MDLS BUILD UPR RDG OVR WRN U.S. WHILE
MAINTAINING NWLY FLO ALF ACRS CNTRL RCKYS. WITH RISING HGTS AND
PASSAGE OF UPR JET TO E OF AREA WINDS WILL GRADUALLY DECREASE IN
MTNS AND ALG ERN SLPS. ENUF MSTR AND WND IN NWLY FLO ALF ON THU
NGT AND FRI TO MENTION AREAS OF BLWG SNOW IN MTNS...BUT WITH STG
WARMNG ALF CHANCE OF OROGRAPHIC SNW SHWRS WILL DIMINISH. PLAINS
WILL REMAIN DRY THRU PRD AS WILL MTNS ON FRI NGT AND SAT. TEMPS
WILL BE ON UPSWING WITH WARMING ALF AND CONTD DWNSLP FLO ALG ERN
SLPS AND PLAINS. WILL MAKE ONLY SML ADJSTMNTS TO MOS TEMP
GDNC.
IN EXTENDED PERIOD...SUN-WED...MDLS IN GUD AGREEMENT ON WRN U.S.
UPR RDG ON SUN BUT THEN START TO DIFFER CONSIDERABLY FM MON THRU
WED. ECMWF IS FASTER THAN GFS ON MOVING UPR TROF FROM PAC COAST
ACRS RCKYS ONTO GREAT PLAINS ON MON NGT. BOTH MODELS FAIRLY GUD
ABOUT SHOWING CANADIAN SFC HI PRES MOVG S OVR HIGH PLAINS ON SUN
INTO MON. DUE TO UNCERTAINTY IN MODELS ATTM...WILL MAKE ONLY SML
CHNGS TO CURRENT FCST...WHICH SEEMS TO HAVE HANDLE ON CURRENT WX
TRENDS. TEMPS MAY BE COOLR OVR PLAINS THAN CURRENT GFS MOS TEMP
GUIDANCE INDICATES FOR EARLY NEXT WEEK...DUE TO SHALLOW COLD AIR
WHICH MDLS DO NOT PICK UP ON VRY WELL.
&&
.BOU WATCHES/WARNINGS/ADVISORIES
...HIGH WIND WARNING FRONT RANGE FOOTHILLS AND URBAN CORRIDOR NEAR
THE FOOTHILLS FOR TONIGHT AND THURSDAY...ZNS..35..36..38..39.
...WINTER STORM WARNING LATE TONIGHT AND THURSDAY NORTHERN
MOUNTAINS...ZNS 31..33..34.
&&
KDRBY/GARD...WFO BOULDER
Hazardous weather outlook, Dec 8, 11:07 AM MST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1107 AM MST WED DEC 08 2004
COZ030>051-091300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1107 AM MST WED DEC 08 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
STRONG WINDS ARE EXPECTED TO DEVELOP IN THE HIGH COUNTRY LATE THIS
AFTERNOON AND CONTINUE OVERNIGHT. A HIGH WIND WATCH REMAINS IN
EFFECT FOR TONIGHT AND THURSDAY FOR THE EAST SLOPES OF THE FRONT
RANGE FOOTHILLS AND THE ADJACENT PLAINS WEST OF I-25. WEST WINDS OF
25 TO 40 MPH WILL BE POSSIBLE ABOVE TIMBERLINE AND ON THE EAST
SLOPES OF THE FOOTHILLS AFTER 4 PM. TONIGHT...AS A STORM SYSTEM
MOVES OVER WESTERN COLORADO...WIND WILL CONTINUE INCREASING WITH
GUSTS TO 75 MPH POSSIBLE AFTER MIDNIGHT. SNOW SHOWERS WILL BECOME
MORE WIDESPREAD IN THE MOUNTAINS LATE TONIGHT WITH ACCUMULATIONS OF
A COUPLE INCHES POSSIBLE BY DAYBREAK THURSDAY. A WINTER STORM WATCH
REMAINS IN EFFECT FOR LATE TONIGHT AND THURSDAY IN THE MOUNTAINS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A WINTER STORM SYSTEM WILL MOVE QUICKLY ACROSS NORTHERN COLORADO ON
THURSDAY AND PRODUCE WIDESPREAD SNOW IN THE MOUNTAINS BEFORE
DIMINISHING THURSDAY NIGHT. TOTAL SNOW ACCUMULATIONS OF 6 TO 10
INCHES ARE POSSIBLE BY THURSDAY AFTERNOON. WEST TO NORTHWEST WINDS
AT SPEEDS OF 25 TO 45 MPH WITH GUSTS AS HIGH AS 75 MPH WILL PRODUCE
CONSIDERABLE BLOWING AND DRIFTING SNOW WITH VERY POOR VISIBILITIES
AT TIMES OVER THE HIGH MOUNTAIN PASSES. STRONG WINDS GUSTING TO 75
MPH ARE POSSIBLE IN AND NEAR THE EASTERN FOOTHILLS ON THURSDAY.
SNOW SHOWERS WILL LINGER IN THE MOUNTAINS THURSDAY NIGHT INTO
FRIDAY...HOWEVER ADDITIONAL SNOWFALL AMOUNTS WILL BE LIGHT. GUSTY
NORTHWEST WINDS WILL CONTINUE TO PRODUCE AREAS OF BLOWING SNOW AND
REDUCED VISIBILITIES IN THE MOUNTAINS THURSDAY NIGHT...BUT THE
STRONG WINDS SHOULD BEGIN TO DIMINISH ON FRIDAY.
THERE WILL BE A CHANCE OF SNOW SHOWERS IN THE MOUNTAINS AND A SLIGHT
CHANCE OF LIGHT SNOW OR FLURRIES OVER THE URBAN CORRIDOR ON SUNDAY
AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
REPORTS OF STRONG OR DAMAGING WINDS WILL BE APPRECIATED.
DANKERS/GARD...WFO BOULDER
Winter Storm, West Jackson & West Grand Counties Above 9000 Feet
- When
- December 8, 5:00 PM MST to December 9, 5:00 PM MST
- Where
- West Jackson & West Grand Counties Above 9000 Feet forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.385, -106.230 (the zone’s center; the record gives no point)
Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- December 8, 5:00 PM MST to December 9, 5:00 PM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Tennessee, December 8 to 15, 2004$200,000 · 2 events
- Debris Flow and Heavy Snow in Oregon, December 8 to 9, 20041 injured · $100,000 · 50 kt wind · 8 events
- High Wind in Nevada, December 8, 20042 injured · $50,000 · 63 kt wind · 1 event
- High Surf in Hawaii, December 8 to 9, 200411 events
- Heavy Snow in Idaho, December 8 to 9, 20046 events
- Winter Storm in Idaho, December 8, 20044 events
- Winter Weather in Colorado, December 8 to 9, 20044 events
- Heavy Snow in Idaho, December 8, 20043 events
- Flooding in Kentucky, December 8 to 20, 20043 events
- Winter Storm in Maine, December 8, 20042 events
- Winter Storm in Colorado, December 8 to 9, 20042 events
- Damaging Wind in New Jersey, December 8, 200450 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429069, 5429070.